Q. I am a 42 years old male suffering from acidity and related problems for the last four years. Six years back, I was checked for H. pylori and was given triple therapy (Amoxicillin, Clarithromycin and proton pump inhibitor) for 2 weeks and was completely cured. After two years, I was again tested for H. pylori and the blood test was positive and I received a week of the same therapy. Then I underwent endoscopy and biopsy in which the endoscopy was positive but the biopsy was negative. I was again given triple therapy HP kit for 3 weeks. I was feeling better but was continuously on proton pump inhibitor (PPI) for the last four years. Two years back, I underwent another endoscopy with biopsy, which showed antral gastritis but H. pylori negative. The doctor gave me the HP kit for one week. Last week, I got a stool antigen test done for the first time, which came out positive for H. pylori again. I have been prescribed Amoxicillin (1000 mg) twice daily for 10 days, Levoflox (250 mg) twice daily for 10 days and Rebeprazole (20 mg) twice daily for 10 days. Despite taking HP kit 4 times in the past, why is H. pylori positive again? Is it a case of resistance to antibiotics?
I note from your letter that you are suffering from symptoms of dyspepsia, proven to be positive for H. pylori infection and that you have had various combination therapies but your stool is still positive for the antigen. The ideal thing to do is to continue receiving different combination of the antibiotics as you are rightly doing in the hope that you will soon be H. pylori negative. I feel one has to keep an open mind and consider other causes of gastritis. It is quite possible that you are getting recurrent re-infection and that your stomach is prone to get recurrent ulceration, though unlikely. You need to get endoscopic biopsies cultured, if not already done, to look for bacterial sensitivity to an appropriate antibiotic. It is also important to get blood test done for a hormone called GASTRIN, produced by endocrine glands, which raises the acid in the stomach to very high levels and cause recurrent ulcerations. The fact that you are receiving frequent therapy, might well have suppressed the formation of a full ulcer and showing only gastritis on endoscopy. If the gastrin levels are high you need to consult a gastroenterologist for further investigations. Next, it is very important to get recurrent biopsies from the gastritis area as there is also a condition called chronic gastritis which is independent of H. pylori induced gastritis and may be considered pre-cancerous. This would mean regular endoscopic assessment and biopsies.